Notices

Topamax for marijuana dependence?

Old 06-16-2009, 07:11 PM
  # 1 (permalink)  
Zen Nihilist
Thread Starter
 
spittake's Avatar
 
Join Date: Jun 2009
Location: Left Coast
Posts: 147
Topamax for marijuana dependence?

Has anyone here been prescribed Topamax for the management of their addictive impulses and cravings? Can you tell me about your side effects and any other meds you were on?
--------

I'm being treated for depression and poly-substance-addiction (alcohol, meth, marijuana) and my psych recently took me off Wellbutrin for a week. The Wellbutrin had been downright miraculous in what it did to just about eradicate my cravings. I have tried several times to live sober, and the cravings were always so un-f-ing-believable, I never lasted six months. So you can imagine the godsend bupropion has been.

Since going off the Wellbutrin (and being put right back on, thank you very much) I have been having the WORST cravings. Seriously, I've felt like I quit yesterday and I'm six months sober! It seems to slowly be getting better, but the doc wants to put me on Topamax now for the cravings, specifically pot. Never mind that I'm mostly craving speed.

This striking a chord with anyone?
spittake is offline  
Old 08-18-2009, 04:08 AM
  # 2 (permalink)  
Member
 
Join Date: Aug 2009
Posts: 1
topamax

hey, i take topamax to control seizures, totally different, so im sure it would effect you totally different, but the side effects were CRAZY for me!! people have nicknamed it dopamax, and rightfully so, i forgot so much on it. I lost 15-20 pounds on it, not so bad, lost my appetite, they prescribe it to people who are overweight too... Definately familiarize yourself with the laundry list of side effects. For me it enhanced my depression considerably. Have you tried getting yourself into a weekly activity? something physical to get your mind of the addiction and get the endorphins pumpin?

I know Topamax is used for eating disorders (addiction), but like I said if you are suffering from depression in the least i would be weary of this one... I tracked it specifically with my cycle, right around ovulation.
Best of Luck to you.
have you looked into acupuncture for addiction?
-a
ambah is offline  
Old 08-18-2009, 04:18 AM
  # 3 (permalink)  
Member
 
Freedom1990's Avatar
 
Join Date: Feb 2008
Location: Kansas
Posts: 10,182
Never had it prescribed for that, but was taking it for migraine control. As Ambah said, it's often nicknamed dopamax, and that's exactly why I discontinued it. I couldn't concentrate with my college classes, and was 'foggy' a lot of the time. For me, the side effects far outweighed any benefits.
Freedom1990 is offline  
Old 08-18-2009, 09:55 AM
  # 4 (permalink)  
*~10 YEARS BABY~*
 
Done_With_It's Avatar
 
Join Date: Nov 2005
Location: Hollywood
Posts: 9,369
Yup, definitely had the dopamax symptoms as well. It makes you forget words, they started me on a high dosage my 2nd time or one of the last times I went back on it, so I would forget where I lived (or how to get home) lol, wasn't funny at the time, but those side affects eventually went away for me.

I use it for bipolar, my ED, and cutting, etc. I don't know if it helps with the meth cravings, I know the wellbutrin does. I just know the combo of wellbutrin and topamax is perfect for me, if I go off them I def. start craving meth, stop eating, have a hard time not cutting. I can do it, but it's def. a brain thing, it happens within a week or so.
Topamax "For Me" has been one of those miracle drugs.

Good luck whatever you decide!
Done_With_It is offline  
Old 08-18-2009, 05:24 PM
  # 5 (permalink)  
Faerie
 
Faerie's Avatar
 
Join Date: Jul 2009
Location: South Australia
Posts: 396
Hi,

I'm on Topamax for mood swings,

[My doctor had to lie on my file and say he prescribed it for migraines as that's the only reason you can have it in OZ]

It is a miracle drug for me as far as my mood swings go.

My moods are steady now.

If I feel good, I feel good all day, no dramatic swings back and forth all day.

The only side effect I get is that it is helping me lose weight, which I need to do as I am overweight. It doesn't make me feel dopey at all.

I hope it will help you with your issue too.

Much love,

Faerie
Faerie is offline  
Old 08-18-2009, 05:41 PM
  # 6 (permalink)  
Member
 
tbeit's Avatar
 
Join Date: Feb 2009
Location: New York
Posts: 775
I was on it for bipolar.It didnt make my feel any dopier then I felt at that time in my life .I lost 80 lbs while taking it and only needed to lose about 50.So I had to stop It worked for my bipolar issues
tbeit is offline  
Old 08-20-2009, 08:29 AM
  # 7 (permalink)  
On The Road to Recovery!
 
krisgrace's Avatar
 
Join Date: Feb 2009
Location: Louisiana
Posts: 191
OK,
Topamax is a seizure medication, often used to treat Migraines. I take it for my migraines. I dont see how it could have anything to do with your cravings, unless he is using it as a placebo drug on you, which is really WEIRD. Do you have migraines or seizures??
I also see a PYSC. and have an anti-depressant. And, have tried different types of mood "swing" medications. He knows about my Codiene use and trying to stop AND topomax was NEVER a suggestion. (and trust me he loves to PRESCRIBE, and makes TONS of suggestions).
krisgrace is offline  
Old 08-20-2009, 08:46 AM
  # 8 (permalink)  
Guest
 
Join Date: Apr 2009
Location: Orlando Florida
Posts: 220
I don't know about Topamax but I have been taking Naltrexone for Alcohol Dependnecy for almost five months now and I have found it to be very helpful to eliminate cravings and more importantly obsessive thinking. It has no side effects and is non-addictive too.

I also found that Naltrexone blocked Obsessive thinking in ALL areas and not just Alcohol. Even something as minor as "Getting a Song Stuck in your Head" and the obligatory "Drinking Dreams" went away after I started taking it. It leads me to believe it would be good in treating OCD's although I don't think it is being tested or prescribed for that.
Rad44 is offline  
Old 08-20-2009, 12:48 PM
  # 9 (permalink)  
*~10 YEARS BABY~*
 
Done_With_It's Avatar
 
Join Date: Nov 2005
Location: Hollywood
Posts: 9,369
Originally Posted by krisgrace View Post
OK,
Topamax is a seizure medication, often used to treat Migraines. I take it for my migraines. I dont see how it could have anything to do with your cravings, unless he is using it as a placebo drug on you, which is really WEIRD. Do you have migraines or seizures??
I also see a PYSC. and have an anti-depressant. And, have tried different types of mood "swing" medications. He knows about my Codiene use and trying to stop AND topomax was NEVER a suggestion. (and trust me he loves to PRESCRIBE, and makes TONS of suggestions).
Probably best if we stick to how it helps or doesn't help us Personally, otherwise this thread is going to get locked for medical advise.
Done_With_It is offline  

Currently Active Users Viewing this Thread: 1 (0 members and 1 guests)
 
Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off




All times are GMT -7. The time now is 10:37 AM.